The use of tumor necrosis factor (TNF) antagonists is steadily increasing in patients with chronic inflammatory conditions (e.g., rheumatoid arthritis). TNF is needed for granuloma formation, a key defense measure against intracellular pathogens, and use of TNF antagonists is associated with an increased risk of granulomatous infectious diseases (e.g., tuberculosis, histoplasmosis). Wallis and colleagues report on four years of data from the Adverse Event Reporting System (AERS) about infectious complications after TNF antagonist use.
The authors reviewed AERS reports on infliximab and etanercept from 1998 to 2002. Adalimumab, another TNF antagonist currently in use, received approval by the U.S. Food and Drug Administration near the end of the study period and did not have sufficient report numbers to be included in the analysis. By the end of the study, more than 233,000 patients had received prescriptions for infliximab, and more than 113,000 had been treated with etanercept. A total of 716 reports of granulomatous infection events accumulated in the AERS database over the study dates.
The authors excluded 94 reports because of simultaneous use of TNF antagonists or apparent duplication of event reports. The remaining 622 reports described a total of 639 infection events, 556 of which were associated with infliximab and 83 with etanercept. Concomitant use of an additional immunosuppressive agent occurred frequently, with over 40 percent of cases describing use of systemic corticosteroids or methotrexate with the TNF antagonist.
The overall rate of granulomatous infections in patients taking infliximab was 239 cases per 100,000 treated patients; the rate in patients taking etanercept was 74 per 100,000 patients. Tuberculosis was the most commonly reported infection in both groups, accounting for 60 percent of infliximab infection events and 47 percent of those in patients taking etanercept. After tuberculosis, the most frequently reported infections with infliximab were histoplasmosis, candidiasis, listeriosis, nontuberculous mycobacterial infections, and aspergillosis. For every infectious agent except aspergillus, significantly more adverse events were associated with infliximab than with etanercept. The time to onset of infection was 90 days or less in 72 percent of infliximab-treated patients, which the authors attributed to early reactivation of latent infection. In patients taking etanercept, 28 percent of adverse infections reported occurred within the first 90 days of use.
The authors conclude that adverse infections after use of a TNF antagonist are reported more often and more rapidly in patients taking infliximab than in those taking etanercept.